OBJECTIVE: To report a case of central fever associated with severe myalgia following esomeprazole. CASE SUMMARY: A 64-year-old man presented with intense cephalalgia; severe, diffuse myalgia; and fever (>40 degrees C) after esomeprazole initiation for treatment of gastritis. Five hours after ingestion of the first esomeprazole pill (40 mg), the patient developed fever associated with cephalalgia and myalgia. This condition lasted about 40 hours and disappeared spontaneously. Symptoms partially responded to acetaminophen. Four days later, the patient received a second dose of esomeprazole 40 mg. Subsequently, 4 hours later, fever (>40 degrees C), headache, and difficulty in the movement of all parts of the body recurred. Neurologic examination was negative except for a minor state of disorientation. All reflexes were normal or slightly decreased. No skin lesions or breathing difficulty was noted. Routine blood tests were normal. Again, symptoms resolved spontaneously about 40 hours later. DISCUSSION: The temporal connection between esomeprazole intake and the onset of fever suggests a probable causal link, as confirmed by the Naranjo probability scale. However, the pathogenic mechanism remains unclear. Considering that esomeprazole is able to cross the blood-brain barrier, its peak serum concentration is reached 90-180 minutes after oral administration, and its serum half-life is approximately 2 hours, we assume that the appearance of fever with accompanying neurologic and muscular symptoms might result from the drug interference with the hypothalamic regulatory center of body temperature. CONCLUSIONS: Hyperpyrexia of central origin associated with intense cephalalgia and myalgia may occur as an adverse effect of esomeprazole therapy

Esomeprazole-induced central fever with severe myalgia

PORTINCASA, Piero;PALMIERI, Vincenzo Ostilio;PALASCIANO, Giuseppe
2005

Abstract

OBJECTIVE: To report a case of central fever associated with severe myalgia following esomeprazole. CASE SUMMARY: A 64-year-old man presented with intense cephalalgia; severe, diffuse myalgia; and fever (>40 degrees C) after esomeprazole initiation for treatment of gastritis. Five hours after ingestion of the first esomeprazole pill (40 mg), the patient developed fever associated with cephalalgia and myalgia. This condition lasted about 40 hours and disappeared spontaneously. Symptoms partially responded to acetaminophen. Four days later, the patient received a second dose of esomeprazole 40 mg. Subsequently, 4 hours later, fever (>40 degrees C), headache, and difficulty in the movement of all parts of the body recurred. Neurologic examination was negative except for a minor state of disorientation. All reflexes were normal or slightly decreased. No skin lesions or breathing difficulty was noted. Routine blood tests were normal. Again, symptoms resolved spontaneously about 40 hours later. DISCUSSION: The temporal connection between esomeprazole intake and the onset of fever suggests a probable causal link, as confirmed by the Naranjo probability scale. However, the pathogenic mechanism remains unclear. Considering that esomeprazole is able to cross the blood-brain barrier, its peak serum concentration is reached 90-180 minutes after oral administration, and its serum half-life is approximately 2 hours, we assume that the appearance of fever with accompanying neurologic and muscular symptoms might result from the drug interference with the hypothalamic regulatory center of body temperature. CONCLUSIONS: Hyperpyrexia of central origin associated with intense cephalalgia and myalgia may occur as an adverse effect of esomeprazole therapy
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11586/121860
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 9
  • ???jsp.display-item.citation.isi??? ND
social impact